MAUDE Adverse Event Report: STRYKER GMBH CONICAL EXTRACTOR, MALE, LEFT HAND IMPLANT EXTRACTION SET 2.5 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH CONICAL EXTRACTOR, MALE, LEFT HAND IMPLANT EXTRACTION SET 2.5 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 18066170
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/08/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported: "the head of the end cap slipped during removal, causing removal difficulty.The end cap was locked tightly and the tip of the screwdriver was deformed.The reverse threaded screwdriver of the removal instrument was also broken.Other instruments used were also damaged.Finally the end cap and other implants were removed from the patient.".
 
Additional Manufacturer Narrative
Please note corrections to section d4 (catalog#, lot#, gtin and product description).The reported event could be confirmed, since the conical extractor is broken as reported.The device inspection revealed the following: the visual inspection of the conical extractor has shown that the tip is broken off, the fragment was not returned for evaluation.The fracture surface runs obliquely, which is an indication of high lateral stress.The microscopic evaluation of the fracture face shows that the view is typical for a brittle overload fracture with a shear lip on one side.The shear lip also indicates that the device was exposed to high lateral forces when it broke.Based on that it can be concluded that a combination of high torsional force and lateral stress did lead to a mechanical overload and finally the breakage.Furthermore, a hardness test according to rockwell on the returned item indicates the material being in accordance to the values in the material specification.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to a user related issue.The event was ultimately caused by using a incorrect screwdriver for the removal of a by strongly tightened end cap that was implanted for more than one year.The initially used spreading recon lag screwdriver bit is cannulated and slotted at the hexagon and no designed to take such high forces.The slot in the hexagon had the effect that the tip was pushed together and as a result the force was no longer distributed as intended over the surfaces of the hexagon, which resulted in damage to the screwdriver and certainly also to the end cap recess.As stated in the t2 alpha femur antegrade operative technique is the set screw or end cap removed with the solid screwdriver bit, long, which is catalog # 2351-0110.After the end cap recess was damaged a removal with the standard screwdriver was not possible anymore.Therefore a end cap removal attempt with the compression screwdriver was made, but the hexagon of this screwdriver is also not designed for end cap removal, the tip smaller and much softer and get therefore easily damaged when excessive forces are applied.The conical extractor, which was used because of the damaged end cap recess, did break as too much torsional and lateral force was applied onto the device.If more information is provided, the case will be reassessed.
 
Event or Problem Description

Brand Name
CONICAL EXTRACTOR, MALE, LEFT HAND IMPLANT EXTRACTION SET 2.5 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18425680
Report Number0009610622-2024-00003
Device Sequence Number7730947
Product Code LXH
UDI-Device Identifier04546540510068
UDI-Public04546540510068
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number18066170
Device Lot NumberKSS1940H8
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/08/2023
Supplement Date Received by Manufacturer02/15/2024
Initial Report FDA Received Date01/02/2024
Supplement Report FDA Received Date03/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/05/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age57 YR
Patient SexMale
Patient Weight90 KG